Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Can SSRI antidepressants change your personality?

Posted Jan 01 2010 12:00am
Published January 1st, 2010 in , , , , , , ,

JAMA / Archives - Patients taking a SSRI antidepressant to treat depression may experience changes in their personality separate from the alleviation of depressive symptoms, according to a report in the December 2009 issue of Archives of General Psychiatry.

Two personality traits, neuroticism and extraversion, have been related to depression risk, according to background information in the article. Individuals who are neurotic tend to experience negative emotions and emotional instability, whereas extraversion refers not only to socially outgoing behavior but also to dominance and a tendency to experience positive emotions. Both traits have been linked to the brain’s serotonin system, which is also targeted by the class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs).

Tony Z. Tang, Ph.D., of Northwestern University, and colleagues studied the effects of one particular SSRI, paroxetine, in a placebo-controlled trial involving 240 adults with major depressive disorder. A total of 120 participants were randomly assigned to take paroxetine, 60 to undergo cognitive therapy and 60 to take placebo for 12 months. Their personalities and depressive symptoms were assessed before, during and after treatment.

All participants experienced improvement in their symptoms of depression. However, even after controlling for these improvements, individuals taking paroxetine experienced a significantly greater decrease in neuroticism and increase in extraversion than those receiving cognitive therapy or placebo. “Patients taking paroxetine reported 6.8 times as much change on neuroticism and 3.5 times as much change on extraversion as placebo patients matched for depression improvement,” the authors write.

The findings provide evidence against a theory known as the state effect hypothesis, which proposes that any personality changes during SSRI treatment occur only as a result of alleviating depressive symptoms, the authors note. Several alternative explanations could be considered. “One possibility is that the biochemical properties of SSRIs directly produce real personality change,” they write. “Furthermore, because neuroticism is an important risk factor that captures much of the genetic vulnerability for major depressive disorder, change in neuroticism (and in neurobiological factors underlying neuroticism) might have contributed to depression improvement.”

SSRIs are widely used to treat depression, but understanding of their mechanisms are limited, the authors conclude; they have also been shown effective in treating anxiety disorders and eating disorders, conditions for which high neuroticism and low extraversion may also be a risk. “Investigating how SSRIs affect neuroticism and extraversion may thus lead toward a more parsimonious understanding of the mechanisms of SSRIs,” they conclude (Arch Gen Psychiatry 2009;66[12]:1322-1330).

Editorial note: What was measured in this SSRI study is likely similar to the limited, social “disinhibition” that sometimes occurs during SSRI use that has been noticed by many clinicians since the launch of Prozac decades ago. It is not a global type of disinhibition such as that caused by alcohol, but rather a limited type - a move away from excessive shyness, shame responses, and feelings of social subordination (”cringing” before others). Indeed, this is probably the mechanism by which SSRIs alleviate social anxiety (social phobia). Some adults have welcomed this effect as freeing and empowering; others have become worried that they might not censor their speech enough. When it occurs in children the effect can be even more dramatic, as they have less in the way of “signal anxiety” from “redundant” brain circuits (and general social wisdom) to inhibit their behavior. If it is noticeable in children, it is usually a dose-dependent effect, and the effect usually disappears quickly with a dose reduction in the SSRI. It is doubtful that much (if any) of this effect persists for long after an SSRI is stopped. I think it is wise and important to inform parents of the possibility of social “disinhibition” before beginning a child on an SSRI, so that it can be noticed quickly if it occurs and a dose reduction can be quickly initiated - Dr Zebrun.

Post a comment
Write a comment:

Related Searches